Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 4:49 PM CST for Audubon County, Carroll County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2006, 4:49 PM CST (22:49 UTC)
- Expired
- Mar 30, 2006, 5:30 PM CST
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Audubon County, IA, Carroll County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 5:15 PM CST | TSTM WND GST 60 | 2 Ssw Manning, IA | 60-70 MPH WINDS. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:15 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 302249 SVRDMX IAC009-027-302330- /O.NEW.KDMX.SV.W.0036.060330T2249Z-060330T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 449 PM CST THU MAR 30 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA. SOUTHERN CARROLL COUNTY IN WEST CENTRAL IOWA. * UNTIL 530 PM CST. * AT 445 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. ACTIVATION OF LOCAL WARNING SYSTEMS IS RECOMMENDED. THIS STORM WAS LOCATED NEAR HARLAN...OR 47 MILES SOUTH OF IDA GROVE...AND MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MANNING BY 505 PM CST. NEAR TEMPLETON BY 510 PM CST. NEAR HALBUR BY 515 PM CST. NEAR CARROLL BY 520 PM CST. NEAR CARROLL AIRPORT BY 525 PM CST. THE LOCATIONS OF GRAY AND WILLEY ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4163 9510 4163 9476 4208 9474 4207 9511 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 302304 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 504 PM CST THU MAR 30 2006 IAC009-027-302330- /O.CON.KDMX.SV.W.0036.000000T0000Z-060330T2330Z/ CARROLL IA-AUDUBON IA- 504 PM CST THU MAR 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN AUDUBON AND SOUTHERN CARROLL COUNTIES UNTIL 530 PM CST... AT 502 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. ACTIVATION OF LOCAL WARNING SYSTEMS IS RECOMMENDED. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MANNING...OR 43 MILES SOUTHEAST OF IDA GROVE...AND MOVING NORTHEAST AT 65 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR TEMPLETON BY 510 PM CST. NEAR WILLEY BY 515 PM CST. NEAR CARROLL AIRPORT BY 520 PM CST. THE LOCATIONS OF GRAY AND DEDHAM ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4163 9510 4163 9476 4208 9474 4207 9511 $$ VACHALEK
000
WWUS53 KDMX 302323
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CST THU MAR 30 2006
IAC009-302333-
/O.CAN.KDMX.SV.W.0036.000000T0000Z-060330T2330Z/
AUDUBON IA-
523 PM CST THU MAR 30 2006
...THE SEVERE THUNDERSTORM WARNING FOR AUDUBON COUNTY HAS BEEN
CANCELLED...
AT 519 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA.
LAT...LON 4207 9493 4208 9492 4208 9475 4194 9475
4193 9476 4186 9476 4186 9510 4207 9510
$$
IAC027-302330-
/O.CON.KDMX.SV.W.0036.000000T0000Z-060330T2330Z/
CARROLL IA-
523 PM CST THU MAR 30 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CARROLL COUNTY UNTIL 530 PM CST...
AT 519 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. ACTIVATION OF
LOCAL WARNING SYSTEMS IS RECOMMENDED. THIS STORM WAS LOCATED NEAR
GLIDDEN...OR 43 MILES SOUTHWEST OF FORT DODGE...AND MOVING NORTHEAST
AT 65 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN CARROLL COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA.
LAT...LON 4207 9493 4208 9492 4208 9475 4194 9475
4193 9476 4186 9476 4186 9510 4207 9510
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:51 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 30, 2:51 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 251 PM CST THU MAR 30 2006 DISCUSSION... NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY NORTH AFTER MIDNIGHT. A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES. THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING. LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY. THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z. && KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CST THU MAR 30 2006 IAZ044>047-057>060-070>073-081>083-092>094-311200- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45 TO 60 MPH TO THE NORTHEAST DURING THE EVENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS. IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075- 084>086-095>097-311200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11 PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.
In the hours before
Local storm report, Mar 30, 3:44 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CHARTER OAK 42.07N 95.59W
03/30/2006 E0.75 INCH CRAWFORD IA EMERGENCY MNGR
DIME SIZED HAIL WITH A FEW THE SIZE OF PENNIES.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:18 AM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 27 min |
| Mar 30, 12:08 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 26 min |
| Mar 30, 3:06 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Mar 30, 3:10 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 21 min |
| Mar 30, 4:37 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Mar 30, 5:02 PM CST | Severe Thunderstorm Warning | DMX | Adams, Cass | 28 min |
| Mar 30, 5:11 PM CST | Severe Thunderstorm Warning | DMX | Taylor | 49 min |
| Mar 30, 5:13 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 32 min |
| Mar 30, 5:23 PM CST | Severe Thunderstorm Warning | DMX | Adair, Adams | 32 min |
| Mar 30, 5:30 PM CST | Severe Thunderstorm Warning | DMX | Polk, Warren | 19 min |
| Mar 30, 5:32 PM CST | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| Mar 30, 5:38 PM CST | Tornado Warning | DMX | Polk | 37 min |
| Mar 30, 5:40 PM CST | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Mar 30, 5:40 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 50 min |
| Mar 30, 5:43 PM CST | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 32 min |
| Mar 30, 5:44 PM CST | Severe Thunderstorm Warning | DMX | Madison | 46 min |
| Mar 30, 5:51 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.